'Shortcomings' in care of woman, 85, before she died
A coroner is writing to a Welsh health board after ruling there were shortcomings in the care of an 85-year-old Carmarthenshire woman.
Margaret Hiorns died from a blood clot at Llanelli's Prince Phillip Hospital in 2013, after originally being treated for a chest infection.
Her son claimed she had been given blood-thinning drugs at Glangwili hospital for too long.
The hospital's health board said it had reviewed Mrs Hiorns's care.
It rejected some allegations from the family.
But recording a narrative verdict on the death, Coroner Mark Layton said he would write to the chief executive of the Hywel Dda University Health Board to reiterate the importance of monitoring patients and consider the issue of prescribing the drug Tinzarapin.
Mrs Hiorn had been given the anti-coagulant drug while being treated at Glangwili Hospital in Carmarthen, where she had been admitted for a chest infection two months before she died.
Her son Mike Hiorns told the inquest that she was given the drug for too long and was not properly monitored for potential complications, including internal bleeding.
He described her as being in severe agonising pain.
"The cause of her death was accelerated by the mismanagement of her care," he alleged.
Expert witness Dr Edmunud Anthony Bliss told the coroner in a report that there had been an "element of substandard care" but not negligence.
Nursing expert Joanna James agreed that care in July 2013 at Glangwili had "contributed to the general deterioration in her condition".
Delivering his narrative verdict, Mr Layton said there had been "shortcomings in the management of her care at Glangwili Hospital".
Responding following the inquest, the health board said it accepted there had been issues in care at Glangwili and said it "sincerely apologises" for those matters.
However, a health board spokesperson added that it "strongly refutes the majority of the allegations made by Mr Hiorns at the inquest and confirms that there is no evidence to support many of the claims made against the university health board".
Director of nursing Caroline Oakley said: "The university health board has carefully reviewed the guidance available on the use of the medication Mrs Hiorns was receiving and is satisfied that the dose she received was appropriate.
"However it welcomes research that is currently underway that might assist clinicians to better consider and balance the risks in difficult cases such as this."